Alert archive / Idaho / Special Weather Statements in 2016

Special Weather Statement, NWS Pocatello, ID

August 7, 2016Franklin County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 7, 2016, 12:47 PM MDT for Franklin County, Idaho. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 12:47 PM MDT (18:47 UTC)
Expired
Aug 7, 2016, 1:15 PM MDT
In force
28 min
Issued by
NWS Pocatello, ID

County Franklin County, ID

The radar

The Salt Lake City radar (KMTX), 101 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS85 KPIH 071847
SPSPIH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1247 PM MDT SUN AUG 7 2016
 
IDZ024-025-071915-
CACHE VALLEY/IDAHO PORTION ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
1247 PM MDT SUN AUG 7 2016

...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHWESTERN FRANKLIN COUNTY UNTIL 115 PM MDT...

AT 1247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PRESTON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESTON...FRANKLIN...DAYTON...WESTON...CLIFTON...
RIVERDALE AND WHITNEY. 

LAT...LON 4200 11202 4218 11200 4221 11177 4200 11174
TIME...MOT...LOC 1847Z 216DEG 36KT 4206 11190 

$$

VALLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:34 AM MDT, 10 hours 13 minutes earlier.

Area forecast discussion, Aug 7, 2:34 AM MDT, 10 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
234 AM MDT SUN AUG 7 2016

.DISCUSSION...Similar synoptic setup as yesterday, however we see
a short wave lifting out of the trough along the Pacific coast.
There is evidence of a dry slot shooting in around the wave which
models have penetrating into southern Idaho later this afternoon.
At the surface, a cold front will couple with the energy from the
lifting short wave and will favor thunderstorms mainly over the
mountains. The front will also support strong surface winds this
afternoon, just strong enough to warrant a lake wind advisory
along with the underlying fire weather headlines already in
effect.

While the upper wave continues to lift into Montana tonight, the
main upper trough and its parent low will remain over the PAC NW,
slowly drifting eastward through Tuesday night. By this time, we
should be more under the influence of a dry southwesterly flow
aloft, so PoPs will remain low for most of the rest of the week
except Thursday. Hinsberger

&&

.AVIATION...Scattered showers and thunderstorms will continue again
today as an upper low over the Pac NW pulls monsoon moisture into
eastern Idaho. Most likely affecting PIH thru this morning...and
KIDA thru this aftn. Some tstms will produce gusty winds.
Southwest winds are expected to increase by
afternoon...especially in the upper Snake River Plain.
Otherwise...cig/vis will remain VFR. Hedges

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
again today as an upper low over the Pac NW pulls monsoon moisture
into eastern Idaho. The best chances will be this afternoon in the
central Idaho mountains and the Eastern Highlands. Some of these
thunderstorms will produce strong gusty winds...and not much
rainfall.  In addition...southwest winds are expected to increase
this afternoon. The thunderstorm threat diminishes after today...
but windy conditions are expected again Monday. Temperatures stay
close to normal through the week...along with low afternoon
humidity. Hedges
&&

.PIH Watches/Warnings/Advisories...
Red Flag Warning from noon today to 9 PM MDT this evening for
IDZ410-413-427.

Lake Wind Advisory from noon today to 9 PM MDT this evening for
IDZ021.

Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
for IDZ411-475-476.

&&

In the hours before

Special weather statement, Aug 7, 11:14 AM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1114 AM MDT SUN AUG 7 2016

IDZ025-071815-
WASATCH MOUNTAINS/IDAHO PORTION ID-
1114 AM MDT SUN AUG 7 2016

...WINDS IN EXCESS OF 40 MPH FOR SOUTHEASTERN BEAR LAKE COUNTY UNTIL
1215 PM MDT...

AT 1113 AM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTPELIER TO NEAR
GARDEN CITY...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTPELIER...BEAR LAKE IDAHO PORTION...SAINT CHARLES...DINGLE...
PARIS...BLOOMINGTON...GENEVA...FISH HAVEN...OVID...BERN...LIBERTY...
BORDER SUMMIT...PEGRAM AND GENEVA SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4200 11149 4234 11146 4240 11105 4200 11105
TIME...MOT...LOC 1713Z 261DEG 15KT 4232 11140 4200 11141

VALLE
Special weather statement, Aug 7, 12:47 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1247 PM MDT SUN AUG 7 2016

IDZ024-025-071915-
CACHE VALLEY/IDAHO PORTION ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
1247 PM MDT SUN AUG 7 2016

...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING
SOUTHWESTERN FRANKLIN COUNTY UNTIL 115 PM MDT...

AT 1247 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER PRESTON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRESTON...FRANKLIN...DAYTON...WESTON...CLIFTON...
RIVERDALE AND WHITNEY.

LAT...LON 4200 11202 4218 11200 4221 11177 4200 11174
TIME...MOT...LOC 1847Z 216DEG 36KT 4206 11190

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:58 PM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Bonneville, Butte, Caribou and 14 more23 hr
Aug 7, 3:08 AM MDTLake Wind AdvisoryPIH16 hr
Aug 7, 11:14 AM MDTSpecial Weather StatementPIHBear Lake61 min
Aug 7, 11:27 AM MDTSevere Thunderstorm WarningPIHBonneville33 min
Aug 7, 12:33 PM MDTSevere Thunderstorm WarningPIHCaribou42 min
Aug 7, 12:59 PM MDTSpecial Weather StatementPIHMadison31 min
Aug 7, 1:10 PM MDTSevere Thunderstorm WarningPIHBonneville35 min
Aug 7, 2:08 PM MDTSevere Thunderstorm WarningPIHBear Lake37 min
Aug 7, 5:09 PM MDTSpecial Weather StatementPIHBonneville36 min

Nearby

Special Weather Statements in Idaho, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.